North Dakota, 2019

Hail in North Dakota, May 15, 2019

May 15, 2019 · NWS BIS · 11 events in 5 counties and zones

Thunderstorms formed in the late afternoon over south central North Dakota along an easterly moving cold front, into an environment of elevated instability and deep layer shear. Some thunderstorms became severe, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms formed in the late afternoon over south central North Dakota along an easterly moving cold front, into an environment of elevated instability and deep layer shear. Some thunderstorms became severe, producing large hail. The largest hail was the size of golf balls, and fell in Morton and Stutsman counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 15, 3:03 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 15, 3:03 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
403 PM CDT Wed May 15 2019

.UPDATE...
Issued at 358 PM CDT Wed May 15 2019

This update to include a severe thunderstorm watch in effect until
10 pm cdt for much of central North Dakota. The watch is along and
east of a line from Velva and Towner in McHenry County...to
Garrison, New Salem, Elgin and Sioux County. This includes the
Mandan and Bismarck areas, and the Jamestown area as well.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 322 PM CDT Wed May 15 2019

Severe thunderstorm potential this afternoon and evening highlights
the short term forecast.

Currently, a north-south oriented surface trough extended from south
central Saskatchewan to near Stanley to near Dickinson to near
Hettinger. Strong and gusty southerly winds of 20 to 30 mph with
gusts to 35-40 mph were ahead of the trough. Meanwhile a surface
cold front extended from the Saskatchewan low southwestward across
central Montana. An upper level shortwave associated with these
features was moving east across south central Canada.

An area of scattered to isolated showers/virga associated with the
upper level shortwave continued moving east across north central
North Dakota. We do expect thunderstorms to develop along/ahead of
the surface trough as it tracks east across the state. Short term
high resolution models have consistently depicted thunderstorm
development to begin between 3pm-4pm in a line from near
Dickinson/Hettinger to near Minot and Bottineau, then continue to
develop as this line moves east. Most models show thunderstorms
reaching Rugby/Bismarck-Mandan by 5pm-7pm, then near
Jamestown/Ashley around 8pm-9pm and exiting the southern James
Valley by around 10pm.

We launched a weather balloon at 19z today...and it indicates at
Bismarck there was a fairly good cap/inversion around 7000 feet
elevation of 12.7C. We will need to wait until the surface trough
for enough forcing to overcome this cap. Plenty of CAPE ahead of the
trough (1000-2000 J/kg) as per SPC mesoanalysis. Models are
indicating the thunderstorms mainly right along the trough, where
forcing from low levels is greater. Effective bulk shear values of
40-45 knots over central North Dakota seen on SPC mesoscale
analysis. Risk of severe storms extends from Minot to near Dickinson
and eastward.

Tonight a large area of cold air associated with a large Canadian
high pressure system begins moving into North Dakota tonight behind
the aforementioned cold front.

On Thursday, cold air continues pushing into the state behind
northerly and northeasterly winds as the southern extend of a large
cool Canadian high pressure system extends across North Dakota into
South Dakota. Much cooler Thursday with highs reaching only into the
mid and upper 50s north to the upper 60s far southwest.

.LONG TERM...(Thursday night through Wednesday)
Issued at 322 PM CDT Wed May 15 2019

A significant pattern shift to below normal temperatures and above
average precipitation highlights the extended forecast.

The aforementioned large surface Canadian high pressure system
remains entrenched across central Canada Thursday night through much
of the weekend. Meanwhile, an upper level longwave trough over the
west coast Thursday moves gradually eastward into the Rockies,
expanding into the Plains Friday, with the first closed low of the
system lifting northeastward into the Great Lakes by Monday. This
scenario will bring cooler, cloudy weather to North Dakota, with
widespread chances of rain showers. The best chances of widespread
rain Friday looks to be western and southern ND, with the best day
for widespread rain across our area on Saturday. Models are
suggesting rainfall totals of 0.5" to 1.25" across western and
central North Dakota Friday through Sunday night.

Another closed low in the overall western longwave trough develops
over the 4-corners area Monday, moving east into the central Plains
Tuesday and lifting northward into the Dakotas/Minnesota Wednesday.
This keeps the cooler, cloudy weather over North Dakota through mid-
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1236 PM CDT Wed May 15 2019

A north-south frontal boundary had entered far western North Dakota
before 18z, and will continue moving east across western and central
North Dakota this afternoon and evening. Strong southerly winds with
gusts to 30 kts are forecast today across central North Dakota ahead
of the front, with westerly winds 10 to 20 mph behind it. Scattered
rain showers and thunderstorms will continue across northwest and
north central North Dakota early this afternoon, then thunderstorms
are expected to develop along the frontal boundary by around 21z
roughly from a KMOT to KDIK and KHEI line, then continue moving east
affecting KBIS by around 23z and KJMS after 00z. A few of these
storms may be severe with large hail and damaging winds.

Tonight a cold front moves southeastward across the state, with
northwesterly winds developing.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...JV
LONG TERM...JV
AVIATION...JV
Hazardous weather outlook, May 15, 2:57 PM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
357 PM CDT Wed May 15 2019

NDZ001>005-009>011-017-162100-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McKenzie-
357 PM CDT Wed May 15 2019 /257 PM MDT Wed May 15 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon into early
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ018-019-031>033-040-041-043-044-162100-
Dunn-Mercer-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
357 PM CDT Wed May 15 2019 /257 PM MDT Wed May 15 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon. Some storms may
be strong to severe in Adams, Hettinger and Stark counties this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ012-013-020>023-025-034>037-042-045>048-050-051-162100-
McHenry-Pierce-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
357 PM CDT Wed May 15 2019 /257 PM MDT Wed May 15 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening.
Some storms may be severe with large hail, damaging winds, and
dangerous lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JV

In the hours before

Special weather statement, May 15, 3:34 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
434 PM CDT Wed May 15 2019

NDZ034-035-152215-
Morton ND-Burleigh ND-
434 PM CDT Wed May 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN BURLEIGH AND
EASTERN MORTON COUNTIES UNTIL 515 PM CDT...

At 432 PM CDT, strong thunderstorms were located along a line
extending from 9 miles north of Fish Creek Dam to 6 miles east of
Almont. Movement was east at 35 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Bismarck, Mandan, Lake Harmon, Judson, Double Ditch Indian Village,
Sweet Briar Lake, Crown Butte Lake, Fort Abraham Lincoln State Park
and University Of Mary.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.

LAT...LON 4698 10068 4665 10077 4666 10152 4695 10125
TIME...MOT...LOC 2132Z 256DEG 30KT 4686 10119 4673 10137

HAMILTON
Special weather statement, May 15, 3:37 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
437 PM CDT Wed May 15 2019

NDZ021-022-035-152200-
McLean ND-Sheridan ND-Burleigh ND-
437 PM CDT Wed May 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
SHERIDAN...SOUTHEASTERN MCLEAN AND NORTH CENTRAL BURLEIGH COUNTIES
UNTIL 500 PM CDT...

At 437 PM CDT, strong thunderstorms were located along a line
extending from 8 miles northeast of Turtle Lake to Cross Ranch State
Park. Movement was east at 30 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Mcclusky, Wilton, Turtle Lake, Mercer, Regan, Hoffer Lake and New
Johns Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.

LAT...LON 4716 10097 4719 10099 4764 10085 4772 10032
      4715 10050
TIME...MOT...LOC 2137Z 258DEG 25KT 4764 10082 4720 10100

EDWARDS
Special weather statement, May 15, 3:47 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
447 PM CDT Wed May 15 2019

NDZ004-005-012-013-152230-
McHenry ND-Bottineau ND-Rolette ND-Pierce ND-
447 PM CDT Wed May 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BOTTINEAU...PIERCE...SOUTHEASTERN MCHENRY AND SOUTHERN ROLETTE
COUNTIES UNTIL 530 PM CDT...

At 446 PM CDT, strong thunderstorms were located along a line
extending from 8 miles northeast of Barton to 8 miles west of Drake.
Movement was east at 40 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Rugby, Rolette, Towner, Balta, Wolford, Barton, Berwick, Mylo, Silva,
Agate, George Lake, Nanson and Orrin.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central North Dakota.

LAT...LON 4872 9952 4872 9949 4837 9950 4837 9984
      4836 9985 4802 9985 4802 9981 4793 9983
      4797 10068 4862 10022 4876 9953
TIME...MOT...LOC 2146Z 258DEG 33KT 4860 10005 4796 10054

EDWARDS
Special weather statement, May 15, 4:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
503 PM CDT Wed May 15 2019

NDZ022-035-152230-
Sheridan ND-Burleigh ND-
503 PM CDT Wed May 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SHERIDAN AND
NORTHEASTERN BURLEIGH COUNTIES UNTIL 530 PM CDT...

At 502 PM CDT, a strong thunderstorm was located 7 miles northwest
of Regan, or 17 miles southwest of Mcclusky, moving east at 30 mph.
The track of this storm will move north of Regan and Wing.

Penny size hail will be possible with this storm.

Locations impacted include...
New Johns Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.

LAT...LON 4724 10074 4733 10068 4745 10018 4717 10018
      4717 10067
TIME...MOT...LOC 2202Z 259DEG 27KT 4726 10060

EDWARDS

The radar

The Bismarck radar (KBIS), 20 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Morton

When
May 15, 4:15 PM CST to 4:18 PM CST
Where
Morton County, 0.47 mi E of St Anthony
Measured
1.5 in hail
Property damage
$120,000
Reported by
Public
Coordinates
46.620, -100.910

Siding was damaged in St. Anthony.

Hail, Morton

When
May 15, 4:23 PM CST to 4:27 PM CST
Where
Morton County, 1.46 mi SSE of St Anthony
Measured
1.25 in hail
Property damage
$20,000
Reported by
Public
Coordinates
46.600, -100.910

Siding was damaged.

Hail, Morton

When
May 15, 4:25 PM CST to 4:28 PM CST
Where
Morton County, 0.84 mi SE of St Anthony
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.610, -100.910

Hail, Emmons

When
May 15, 5:15 PM CST to 5:17 PM CST
Where
Emmons County, 12.99 mi WNW of Hazelton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
46.570, -100.520

Hail, Emmons

When
May 15, 5:25 PM CST to 5:28 PM CST
Where
Emmons County, 4.48 mi NW of Hazelton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.530, -100.340

Hail, Emmons

When
May 15, 5:34 PM CST to 5:38 PM CST
Where
Emmons County, 0.69 mi N of Hazelton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.490, -100.280

Hail, Kidder

When
May 15, 5:35 PM CST to 5:37 PM CST
Where
Kidder County, 7.52 mi NE of Robinson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.240, -99.680

Hail, Emmons

When
May 15, 5:40 PM CST to 5:43 PM CST
Where
Emmons County, 0.69 mi N of Hazelton
Measured
1.5 in hail
Reported by
Public
Coordinates
46.490, -100.280

Hail, Logan

When
May 15, 6:05 PM CST to 6:08 PM CST
Where
Logan County, 11.41 mi SSW of Napoleon
Measured
1.5 in hail
Reported by
Public
Coordinates
46.350, -99.870

Hail, Emmons

When
May 15, 6:10 PM CST to 6:13 PM CST
Where
Emmons County, 9.78 mi S of Kintyre
Measured
1.25 in hail
Reported by
Public
Coordinates
46.410, -99.920

Hail, Stutsman

When
May 15, 7:15 PM CST to 7:20 PM CST
Where
Stutsman County, 9.68 mi S of Courtenay
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.080, -98.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815712, 815714, 815715, 815716, 815717, 815719, 815720, 815721, 815723, 815725, 815727.